Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 78, NWS Grand Forks, ND

June 17, 2020Barnes County, Griggs County, Steele County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 17, 2020, 6:10 PM CDT for Barnes County, Griggs County, Steele County, North Dakota. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2020, 6:10 PM CDT (23:10 UTC)
Expired
Jun 17, 2020, 7:15 PM CDT
In force
65 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Barnes County, ND, Griggs County, ND, Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 66 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 6:48 PM CDTHAIL 1.5Hannaford, NDPICTURE OF HAIL STONE - TIME ESTIMATED BASED ON RADAR.
Jun 17, 6:54 PM CDTTSTM WND GST 553 W Cooperstown, NDCORRECTS PREVIOUS TSTM WND GST REPORT FROM 3 W COOPERSTOWN. NDAWN SITE 3W COOPERSTOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 5:21 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WUUS53 KFGF 172310
SVRFGF
NDC003-039-091-180015-
/O.NEW.KFGF.SV.W.0078.200617T2310Z-200618T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
610 PM CDT Wed Jun 17 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Griggs County in southeastern North Dakota...
  Northwestern Barnes County in southeastern North Dakota...
  Northwestern Steele County in southeastern North Dakota...

* Until 715 PM CDT.

* At 610 PM CDT, a severe thunderstorm was located near Dazey, or 26
  miles northwest of Valley City, moving northeast at 35 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Cooperstown, Hannaford, Dazey, Sharon, Jessie, Leal and Walum. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4767 9824 4767 9787 4765 9780 4706 9826
      4718 9847 4721 9847
TIME...MOT...LOC 2310Z 204DEG 29KT 4723 9834 

HAIL...1.00IN
WIND...70MPH
 
$$

CJ
2 follow-up statements
128 
WWUS53 KFGF 172340
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
640 PM CDT Wed Jun 17 2020

NDC003-039-091-180015-
/O.CON.KFGF.SV.W.0078.000000T0000Z-200618T0015Z/
Griggs ND-Barnes ND-Steele ND-
640 PM CDT Wed Jun 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR GRIGGS...NORTHWESTERN BARNES AND NORTHWESTERN STEELE COUNTIES...

At 640 PM CDT, a severe thunderstorm was located near Cooperstown, or
37 miles north of Valley City, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cooperstown, Hannaford, Dazey, Sharon, Jessie, Walum and Revere. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4767 9824 4767 9787 4765 9780 4706 9826
      4718 9839 4737 9838
TIME...MOT...LOC 2340Z 204DEG 29KT 4745 9819 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
759 
WWUS53 KFGF 180010
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
710 PM CDT Wed Jun 17 2020

NDC003-039-091-180019-
/O.EXP.KFGF.SV.W.0078.000000T0000Z-200618T0015Z/
Griggs ND-Barnes ND-Steele ND-
710 PM CDT Wed Jun 17 2020

...THE SEVERE THUNDERSTORM WARNING FOR GRIGGS...NORTHWESTERN BARNES
AND NORTHWESTERN STEELE COUNTIES WILL EXPIRE AT 715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.

LAT...LON 4767 9824 4767 9787 4765 9780 4706 9826
      4718 9839 4737 9838
TIME...MOT...LOC 0009Z 204DEG 29KT 4766 9805 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:08 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 17, 3:08 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
308 PM CDT Wed Jun 17 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 308 PM CDT Wed Jun 17 2020

Convective trends and strength will continue to be the main
headache for the period.

Festering elevated convection continues to linger over
northeastern ND along an axis of warm air advection. The big
question is if we will get some surface based development later on
this afternoon or evening along the stalled front extending from
our northwestern edge of the CWA into south central ND. Heating
has been a bit better than expected, with areas that saw rain from
the elevated activity quickly recovering into the 90s. Capping
therefore is not as strong as expected, but there continues to not
be that great of upper forcing with the shortwave still to the
southwest. There is some question on if we will get some surface
based convection going in the next hour or so, or if initiation
will hold off until closer to 00Z with the upper support. CAMs
would support the second scenario but have been doing poorly with
our elevated convection so will be taking them with a grain of
salt. Starting to see some better glaciation of the clouds
extending into south central ND, so think there may be some
development in the next few hours in that area. Have some pretty
high POPs and will continue to keep a severe mention, probably
more for one and a half inch hail and 60-70 mph winds as the
supercell chances diminish as storms head into our area. The
severe threat will continue into portions of the overnight as
another weak shortwave lifts northeastward from SD along the
boundary that is slowly moving eastward.

The pretty active pattern will continue into tomorrow with the
overnight shortwave lifting into MN and Ontario, and the surface
trough axis and cold front pushing slowly east. With showers and
thunderstorms ongoing in the morning, do not think we will
destabilize as much as today, but can't completely rule out
something pulsing up in west central MN on Thursday. Decent cold
air advection behind the surface trough should knock temps down
into the 70s, and even some 40s and 50s will be possible Thursday
night as we get some decreasing clouds and cold air advection.

.LONG TERM...(Friday through Wednesday)
Issued at 308 PM CDT Wed Jun 17 2020

Main chance for impactful weather will come over the weekend, with
good chances for at least some strong, if not severe, tstms.

Fri looks to be drier and seasonally mild, as a Canadian airmass
descends upon the Northern Plains behind the departing cold front.
Afternoon highs look to be in the seasonal 70s with cooler overnight
lows from the upper 40s into the 50s. The weekend for our region
still looks to feature an upper low north of the border likely to
spin a couple of spokes/lobes through the forecast area. Sfc based
CAPE and bulk shear during the aftn/early eve each day look to be
sufficient for at least strong tstms, especially if short waves are
coincident with time of peak heating.

Another boundary passage slated for later Sun will be succeeded by a
dry and seasonal beginning to the new week. The next convective
chance should present on Tue, with increasing CAPE/shear values in
advance of a sfc boundary/shortwave.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1246 PM CDT Wed Jun 17 2020

VFR conditions will continue with mainly mid and high clouds. Some
showers and a few thunderstorms, with one near KGFK, and human obs
has even the areas seeing rain pretty high based. This current
precip will dissipate with stronger convection developing along a
cold front moving in later tonight. Have VCTS at most airports
during the 23Z to 08Z time frame, earlier in the west and later in
the east. Some MVFR ceilings will be possible later in the period
after the convection moves east. Winds that are gusty from the
south currently will decrease a bit, except near thunderstorms,
and then shift around to the west as a boundary comes through.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...JR
LONG TERM...WJB
AVIATION...JR
Hazardous weather outlook, Jun 17, 5:14 AM CDT, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
514 AM CDT Wed Jun 17 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
514 AM CDT Wed Jun 17 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Near critical fire weather conditions are expected this afternoon
into the early evening. Fires that develop may be hard to control.

Thunderstorm chances increase by this evening, and periods of
showers and thunderstorms will continue through tonight across the
region. Severe thunderstorms will be possible late this afternoon
through this evening, with hail up to 2 inches, damaging winds to
75 mph, and tornadoes will be possible. Locally heavy rainfall
and slow moving thunderstorms may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will continue Thursday morning, ending
in ND first but lingering in Minnesota into the afternoon. A few
severe thunderstorms will be possible through the afternoon along
and east of a line from Lake of the Woods to Otter Tail County.
Hail to 1 inch and 60 mph winds would be the main threats.
Locally heavy rainfall will also remain possible in Minnesota.

Periodic thunderstorm chances will continue through early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 17, 5:36 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
536 PM CDT Wed Jun 17 2020

NDZ006-007-014-015-024-026-054-172330-
Nelson ND-Eddy ND-Benson ND-Towner ND-Western Walsh County ND-
Ramsey ND-Cavalier ND-
536 PM CDT Wed Jun 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...
SOUTHEASTERN TOWNER...SOUTHWESTERN CAVALIER...WESTERN NELSON...
RAMSEY...SOUTHWESTERN WALSH AND EDDY COUNTIES UNTIL 630 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near
Warwick, or 16 miles southeast of Devils Lake, moving north at 40
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Devils Lake, New Rockford, Camp Grafton, Lakota, Lakewood Park, Fort
Totten and Sheyenne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern and northeastern North Dakota.

LAT...LON 4872 9913 4840 9786 4838 9786 4767 9844
      4767 9850 4759 9851 4759 9874 4768 9928
TIME...MOT...LOC 2235Z 193DEG 35KT 4790 9868

CJ
Local storm report, Jun 17, 5:38 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
538 PM CDT WED JUN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     FUNNEL CLOUD     2 S GREENBUSH           48.67N 96.18W
06/17/2020                   Roseau             MN   PUBLIC

            REPORTED LOOKING TO THE SOUTHWEST FROM 2 SOUTH OF
            GREENBUSH

&&

JKAISER
Special weather statement, Jun 17, 6:00 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
600 PM CDT Wed Jun 17 2020

NDZ026>029-038-180000-
Griggs ND-Nelson ND-Steele ND-Barnes ND-Grand Forks ND-
600 PM CDT Wed Jun 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS...
SOUTHEASTERN NELSON...GRIGGS...WESTERN BARNES AND WESTERN STEELE
COUNTIES UNTIL 700 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wimbledon, or 25 miles northwest of Valley City, moving north at 40
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cooperstown, Finley, McVille, Aneta, Wimbledon, Sanborn and Binford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern and northeastern North Dakota.

LAT...LON 4663 9843 4698 9844 4698 9847 4725 9847
      4786 9829 4767 9768 4663 9824
TIME...MOT...LOC 2259Z 200DEG 36KT 4720 9837

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:20 AM CDTSpecial Weather StatementFGFCavalier55 min
Jun 17, 5:36 PM CDTSpecial Weather StatementFGFEddy, Ramsey54 min
Jun 17, 5:53 PM CDTSevere Thunderstorm WarningFGFNelson, Ramsey, Walsh52 min
Jun 17, 6:00 PM CDTSpecial Weather StatementFGFGriggs60 min
Jun 17, 6:34 PM CDTSevere Thunderstorm WarningFGFNelson, Walsh41 min
Jun 17, 6:38 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Walsh37 min
Jun 17, 6:45 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh60 min
Jun 17, 6:57 PM CDTSpecial Weather StatementFGFGrand Forks, Griggs, Nelson, Steele63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.